Hail, Sedgwick
- When
- May 27, 2:17 PM CST
- Where
- Sedgwick County, 0.55 mi E of Derby
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.550, -97.260
Scattered strong thunderstorms affected portions of south-central and southeast Kansas during the afternoon hours on the 27th. The thunderstorms were slow movers, producing very heavy rainfall rates upwards of 1 to 2 inches per hour at times.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered strong thunderstorms affected portions of south-central and southeast Kansas during the afternoon hours on the 27th. The thunderstorms were slow movers, producing very heavy rainfall rates upwards of 1 to 2 inches per hour at times. Consequently, localized flooding occurred across mainly eastern portions of Sedgwick county, northeast portions of Sumner county and far western portions of Butler county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 27, 12:25 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 125 PM CDT THU MAY 27 2010 .UPDATE... ISOLATED TO WIDELY SCATTERED PULSE TYPE STORMS EXPECTED ACROSS MUCH OF THE AREA UNTIL EARLY EVENING. RELATIVELY WEAK FLOW ALOFT AND MODERATE INSTABILITY WILL PREVAIL ACROSS THE AREA...AHEAD OF A REMNANT MCV MOVING INTO NORTH CENTRAL KANSAS. THE MAIN RISKS FROM THE CONVECTION WILL BE LOCALLY HEAVY RAINFALL FROM THE SLOW SOUTHWARD MOVEMENT...WITH LOCALIZED DOWN-BURST WINDS ALSO POSSIBLE FROM COLLAPSE OF ANY TALLER/HIGH REFLECTIVELY STORMS. WHILE MAINLY IN THE STRONG/SPS REALM...CANNOT RULE OUT A ROGUE MARGINALLY SEVERE STORM. KED && .PREV DISCUSSION... /ISSUED 1227 PM CDT THU MAY 27 2010/ AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD. ISOLATED TO WIDELY SCATTERED CONVECTION WILL AFFECT PORTIONS OF THE AREA UNTIL EARLY EVENING...MAINLY ALONG/EAST OF A KSLN-KICT- KWDG LINE. WEAK WINDS ALOFT COMBINED WITH MODERATE INSTABILITY WILL RESULT IN PULSE TYPE STRONG STORMS CAPABLE OF LOCALIZED DOWN- BURST WIND GUSTS TO 45KTS AND SMALL HAIL. HOWEVER DUE TO THE RELATIVELY SMALL AREAL COVERAGE AND SHORT DURATION WILL OMIT FROM TAFS OTHER THAN MENTION OF CB. LIGHT WINDS EXPECTED THRU THE FORECAST AWAY FROM ANY CONVECTION WITH RIDGE AT THE SURFACE AND ALOFT ACROSS THE AREA. KED PREV DISCUSSION... /ISSUED 645 AM CDT THU MAY 27 2010/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU EXCEPT MVFR VSBYS AT KCNU (4-5SM BR) TIL ~27/15Z...ALL 5 TERMINALS TO REMAIN IN VFR STATUS THROUGHOUT THE DAY AND EVENING AS A STRONG RIDGE OF HIGH PRESSURE CONTINUES TO AMPLIFY. A FEW STRATUS ~1,500FT ARE POSSIBLE OVER KCNU BUT CLOUD HEIGHTS WILL CERTAINLY INCREASE AS THE MORNING PROGRESSES. PREV DISCUSSION... /ISSUED 315 AM CDT THU MAY 27 2010/ DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE CONVECTION CHANCES TODAY AND THE TIMING OF WHEN THE NEXT FRONT MOVES THROUGH THE AREA. TODAY: LATEST SURFACE ANALYSIS WAS SHOWING HIGH PRESSURE IN CONTROL THIS MORNING. TEMPERATURES HAD FALLEN TO NEAR CROSSOVER VALUES MAINLY IN CENTRAL AND SOUTHEAST KANSAS. THIS IS RESULTING IN SOME PATCHY FOG MAINLY IN SOUTHEAST KANSAS. LATEST SATELLITE LOOP WAS SHOWING PATCHY AREAS OF MID LEVEL CLOUDS. THIS IS TENDING TO RESTRICT TEMPERATURES A BIT...BUT WITH THE PERIODIC BREAKS IT MAY RESULT IN TEMPERATURES DROPPING TO NEAR CROSSOVER VALUES AS WELL. THEREFORE...WE WENT AHEAD AND MENTION PATCHY FOG ACROSS THE AREA THIS MORNING. LATER TODAY THE MODELS ARE SHOWING THE SURFACE HIGH SHIFTING EAST AND ALLOWING FOR WEAK RETURN FLOW TO SETUP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. AIR MASS STILL APPEARS TO BE UNCAPPED. THEREFORE...WE STILL CANNOT RULE OUT A FEW STORMS. IN FACT...LOCAL WRF IS SHOWING THE MAJORITY OF THE CONVECTION DEVELOPING IN SOUTHEAST KANSAS IN RESPONSE TO A SUBTLE POTENTIAL VORTICITY ANOMALY MOVING THROUGH THAT REGION. AS A RESULT...WE STAYED CLOSE TO THE CURRENT FORECAST ON THE PLACEMENT ON THE THUNDERSTORM CHANCES. TONIGHT-SATURDAY: WE DID NOT MAKE ANY SIGNIFICANT CHANGES TO THIS TIMEFRAME...SINCE THE MODELS ARE STILL CONSISTENT IN BUILDING THE RIDGE OVER THE PLAINS. WE MAY SEE A GRADUAL WARMUP TOWARDS SATURDAY AS THE RETURN FLOW CONTINUES TO INCREASE ALONG WITH THE WARM AIR ADVECTION. SATURDAY NIGHT-MONDAY NIGHT: THE MAIN QUESTION DURING THIS TIMEFRAME WILL BE THE STRENGTH OF THE UPPER LEVEL TROF AND THUNDERSTORM CHANCES ON SATURDAY NIGHT AND SUNDAY. THE LATEST GFS/GEFS IS SHOWING A TREND TOWARDS A DEEPER TROF DEVELOPING IN THE PLAINS WHILE THE ECMWF IS NOT AS ROBUST. THE UKMET APPEARS TO BE IN THE MIDDLE OF THE ROAD WHILE THE RELATIVE MEASURE OF PREDICTABILITY CHART FROM HPC IS SHOWING RATHER LOW PERCENTAGES OF A DEEPER TROF. AS A RESULT...WE HAVE FAIRLY LOW CONFIDENCE WITH REGARDS TO HOW MUCH OF COOL DOWN WE WILL SEE. THEREFORE...I KEPT TEMPERATURES FAIRLY CLOSE TO THE PREVIOUS FORECAST. ALTHOUGH...THE MODELS ARE RATHER CONSISTENT ON THE TIMING OF THE COLD FRONT. AT THIS POINT...IT LOOKS LIKE IT MAY REACH CENTRAL KANSAS BY SUNDAY MORNING AND BRING A SLIGHT CHANCE OF THUNDERSTORMS. THIS FRONT IS THEN PROGGED TO MOVE INTO AREAS SOUTHEAST OF THE KANSAS TURNPIKE BY SUNDAY AFTERNOON AND BRING MORE CHANCES OF THUNDERSTORMS. CANNOT RULE OUT SOME SCATTERED STRONG STORMS ALONG AND AHEAD OF THE FRONT...BUT SHEAR PROFILE LOOKS TO BE RATHER WEAK FOR SEVERE STORMS. THE NEXT QUESTION WILL BE HOW FAR SOUTH THE BOUNDARY WILL TRAVEL ON MONDAY WHICH WILL IMPACT THUNDERSTORM CHANCES. WE HAVE STAYED CONSISTENT WITH PREVIOUS FORECAST FOR NOW. COX AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SURFACE HIGH PRESSURE WILL REMAIN OVER THE AREA FOR THE NEXT 24HRS WITH LIGHT EASTERLY WINDS EXPECTED. SOME TAF SITES COULD SEE VISIBILITIES DROP TO 5SM AROUND SUNRISE FOR A COUPLE HOURS...BUT VFR CONDITIONS WILL PREVAIL DURING THE DAYTIME HOURS. THUNDERSTORM CHANCES LOOK LOW ON THURSDAY AND WILL NOT MENTION FOR ANY TAF SITE AT THIS JUNCTURE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 86 65 87 65 / 20 20 10 10 HUTCHINSON 86 64 87 64 / 20 20 10 10 NEWTON 87 65 86 63 / 20 20 10 10 ELDORADO 86 64 86 63 / 30 30 10 10 WINFIELD-KWLD 87 65 87 64 / 30 30 10 10 RUSSELL 86 64 88 64 / 10 10 10 10 GREAT BEND 86 64 87 64 / 10 10 10 10 SALINA 86 65 88 64 / 20 20 10 10 MCPHERSON 86 64 87 63 / 20 20 10 10 COFFEYVILLE 88 64 86 60 / 20 20 10 10 CHANUTE 87 63 85 60 / 20 20 10 10 IOLA 87 63 85 60 / 20 20 10 10 PARSONS-KPPF 88 64 86 60 / 20 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 115 PM CDT THU MAY 27 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281815- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 115 PM CDT THU MAY 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY EAST OF A LINCOLN TO LYONS TO ANTHONY LINE. BRIEF...PULSE TYPE STRONG STORMS WILL BE POSSIBLE...CAPABLE OF WIND GUSTS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE PICTURE BEGINNING LATE SATURDAY NIGHT AND CONTINUING UNTIL EARLY NEXT WEEK. THESE STORMS WILL BE IN RESPONSE TO A COLD FRONT MOVING INTO THE AREA WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/COX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 132 PM CDT THU MAY 27 2010 KSZ093-271900- COWLEY- 132 PM CDT THU MAY 27 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 128 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ARKANSAS CITY...OR 15 MILES SOUTH OF WINFIELD...AND MOVING SOUTH AT 5 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. DARMOFAL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
211 PM CDT THU MAY 27 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM TSTM WND GST ARKANSAS CITY 37.07N 97.04W
05/27/2010 M49 MPH COWLEY KS EMERGENCY MNGR
&&
KEDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 217 PM CDT THU MAY 27 2010 KSZ093-271945- COWLEY- 217 PM CDT THU MAY 27 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 214 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS...SCATTERED ACROSS THE COUNTY...AND MOVING SOUTH AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS AS WELL AS VERY HEAVY RAINFALL. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 247 PM CDT THU MAY 27 2010 KSZ093-272015- COWLEY- 247 PM CDT THU MAY 27 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 244 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WINFIELD...AND MOVING SOUTH AT 10 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH VERY HEAVY RAINFALL. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 306 PM CDT THU MAY 27 2010 KSZ083-272030- SEDGWICK- 306 PM CDT THU MAY 27 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK COUNTY... AT 301 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR DERBY...OR 10 MILES SOUTHEAST OF DOWNTOWN WICHITA...AND MOVING SOUTH AT 10 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH VERY HEAVY RAINFALL. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. DARMOFAL
The Wichita radar (KICT), 20 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
3 flood, 1 hail. Local standard time, as filed.
Emergency management, the fire department and law enforcement all reported flooding across portions of eastern and southeast Sedgwick county due to very heavy rainfall rates over a short period of time. Two feet of water was reported over the road at the intersection of Highways 53 and 15 just east of Mulvane, closing Highway 53 on the east side of town. Water was reported in the garages of two homes just east of Mulvane, where 2.40 inches of rain fell in about 1.5 hours. Furthermore, flooding was observed at 61st street north and 95th street east 10 miles east to northeast of downtown Wichita.
Water was reported over various roads just northwest of Benton.
Eighty-First Street South and 120th Avenue North were closed due to flooding 2 miles southeast of Mulvane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234369, 234382, 234386, 234395.